Is Lasix dangerous?? - page 2

Hello all! I am a new nursing student. Well, I actually just got accepted and I will begin in January. Anyway, the point of this post was to ask if there are any dangerous side effects of... Read More

  1. Visit  AllyRN82} profile page
    0
    Thank you guys so much for your input. I really really appreciate it.
  2. Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  3. Visit  ckh23} profile page
    0
    What about a K+ sparing diuretic?
  4. Visit  pricklypear} profile page
    0
    Quote from fozzie
    If it's not too stupid of a question, how does Lasix cause ototoxicity? I'm familiar with its other side effects but I've never heard of this one before.
    I have no idea how it causes ototoxicity, but it is one of the #1 side effects of IV lasix given too fast. I'm not sure if po lasix would have the same effect.
  5. Visit  Agnus} profile page
    1
    IV lasix causes oto toxitiy. (usually temoprary) hearing loss if pushed too fast in an IV. Quite honestly it must be pushed very fast and is usually when a large amount is giving at high speed by IV.

    If I give IV and it is a large quantiy I will often get a pump and put it on a pump. We often give very large amounts by IV push as much as 160 mg at a time. So I would be at the bedside a long time pushing that amount that is why I just put it on the pump. Time it to go 10mg a minute and can walk away. If I am very busy I will put smaller amounts on a pump especially if the patient already has one.

    the danger does not exist with P. O. lasix.

    As far as the question of potassium sparing diuretics. Lasix is more often that not the best diuretic. It is the one of choice for CHF. Potasium sparing diuretics works on a different part of the tubual and carries its own set of risks. Potassium must still be monitored because it spares all the potassium and you run the risk of potassium toxicity.

    As far as your friend's reluctance to take potasium. Often the objection is the hunking size of the tablet.

    Depending on the type she is receive sometimes (if scored) they can be broken. She should ask with her doctor and pharmasist for the smallest tablet available. Most people would rather take several small tablets than one humongious pill designed to choak an elephant. She can also ask the doctor or phamisist about breaking an unscored potassium tablet. There is also liquid potassium available.

    Like what someone else also said take it with food as it does tend to upset stomachs.
    1TachyRN likes this.
  6. Visit  trebugRN} profile page
    0
    Wow, pushing IV lasix -- I have seen it cause massive fluid shifts and kids (peds nurse working on a renal peds floor) and kids be intubated ON THE FLOOR and go to the unit. I make it a practice to never give it fast push - always on a pump - and have a my kids on a monitor. Granted these kids are probably not the healthiest anyway, but I am shocked at the nurses on my floor that have also witnessed this same thing happen and continue to 1) push the lasix 2) kids not on monitors.
  7. Visit  NotReady4PrimeTime} profile page
    1
    The cause of loop diuretic-associated hearing loss is thought to be a marked reduction in endocochlear action potentials through the inhibition of sodium-potassium activated ATPase in the stria vascularis. There are also dramatic changes in the electrolyte composition of endo- and perilymph (<K and >Na) within the semicircular canals that may affect hearing acuity as well. Physical changes in the hair cells and the stria vascularis are also thought to be implicated. There's a very complex explanation at this link; http://books.google.ca/books?id=T5AN...esult#PPA43,M1
    Cindy-san likes this.
  8. Visit  kcalohagirl} profile page
    0
    Quote from fozzie
    If it's not too stupid of a question, how does Lasix cause ototoxicity? I'm familiar with its other side effects but I've never heard of this one before.
    Good question!

    Ototoxicity refers to the fact that if lasix is pushed too fast, it can cause tinnitus.

    We don't have syringe pumps at the hospital where I work, so when the order comes down for 80-160 mg Lasix Iv push, it can be kind of a bugger.

    We're working on getting syringe pumps for just this sort of occasion.
  9. Visit  chevyv} profile page
    0
    If the pt needs to be on lasix long term, I'm not sure I'd be too worried about the safety (other than K). Too much fluid on board can kill ya! It's good to keep up with the side effects so pt can report anything back to the physician and of course getting in for scheduled lab draws.

    It 's good to be worried and educated!
  10. Visit  NRSKarenRN} profile page
    1
    all drugs have the potential to be dangerous --that's why keeping follow-up appointments with pcp necessary

    lasix® see furosemide
    what side effects can this medication cause?



    frequent urination may last for up to 6 hours after a dose and should decrease after you take furosemide for a few weeks. tell your doctor if any of these symptoms are severe or do not go away:
    • muscle cramps --- due low potassium
    • weakness --- due low potassium
    • dizziness --- due low potassium
    • confusion --- due low potassium
    • thirst
    • upset stomach
    • vomiting
    • blurred vision
    • headache
    • restlessness
    • constipation


    if you have any of the following symptoms, call your doctor immediately:
    • fever
    • sore throat
    • ringing in the ears
    • unusual bleeding or bruising
    • loss of hearing
    • severe rash with peeling skin
    • difficulty breathing or swallowing
    • rapid, excessive weight loss
    furosemide (pim 240)

    hyperglycemia; hyperuricemia; and hyperlipidemia may occur with acute overdose or in chronic use or abuse.
    after 25 yrs on lasix for htn and kidney stones, dh developed all these but still alive and kicking.
    leslie :-D likes this.
  11. Visit  NotReady4PrimeTime} profile page
    1
    Quote from kcalohagirl
    Good question!

    Ototoxicity refers to the fact that if lasix is pushed too fast, it can cause tinnitus.
    It doesn't only cause tinnitus. It can cause severe and permanent hearing loss, especially if it's given concomitantly with aminoglycosides like gentamicin, vancomycin and the rest. We're seeing it more and more in our pediatric cardiovascular surgical patinets, especially those with staged repairs.
    VickyRN likes this.
  12. Visit  whitebunny} profile page
    0
    mark~~~~~~~~~~~~~~~~~~~~~~
  13. Visit  Blackheartednurse} profile page
    0
    Lasix can cause pancreatitis..I dont know about hearing loss though...I thought that the only way hearing can be damage is if the person is given IV push....also I think she might have a orthostatic hypotension (but I think that goes away with time)
  14. Visit  freefalr} profile page
    0
    she doesn't like the (gigantic) KCl tablets/capsules, maybe she would prefer the liquid potassium chloride. she could mix it in juice or something.

    we do have patients who don't take potassium chloride supplements while on lasix because they're on an ACE-I like lisinopril, but most older patients seem to need the KCl supplementation. sometimes they'll say, "but i'm taking the OTC potassium, isn't that enough?" the OTC is usually potassium gluconate, which just isn't as effective.

    like posters above said, they just need regular chem 7/magnesium checks & MD f/up. older folks can tend to get dehydrated so easily, and then their kidneys, among other things, are at risk. my dad takes lasix 80mg twice a day...and i wish his doc checked into things a little more frequently. you are sweet to look after your friend like that, ally.
    Last edit by freefalr on Oct 31, '09


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

Top